New version: FreeMedicalMCQs.com (Click Here)

Prepare for your medical exam, USMLE, MCCEE with a FREE MCQs and clinical cases! ECG, CXR and all types of free medical MCQs with answers, good luck! Medical MCQs from students to students.

A 19-year-old female presents with urticaria that developed after she took aspirin for a headache. She has a history of chronic rhinitis, and physical examination reveals the presence of nasal polyps. This patient is at an increased risk of developing which one of the following pulmonary dis- eases following the ingestion of aspirin?

  1. Asthma

  2. Chronic bronchitis

  3. Emphysema

  4. Interstitial fibrosis

  5. Pulmonary hypertension

 

in Otolaryngology by

1 Answer

0 votes
 
Best answer
The answer is a.

Chronic obstructive pulmonary diseases (COPDs) are characterized by obstruction to airflow somewhere along the airways. These diseases may affect the bronchus, the bronchiole, or the acinus. Asthma, bronchiectasis, and chronic bronchitis affect primarily the bronchus, while emphysema affects primarily the acinus. Asthma is a pulmonary disease that is caused by excessive bronchoconstriction secondary to airways that are hyperreactive to numerous stimuli. Asthma has been divided into extrinsic and intrinsic categories. The extrinsic category includes atopic (allergic) asthma, occupational asthma, and allergic bronchopulmonary aspergillosis. The intrinsic category includes nonreaginic asthma and pharmacologic asthma. The former is related to respiratory tract infections, while the latter is often related to aspirin sensitivity. These aspirin-sensitive patients often have recurrent rhinitis and nasal polyps. In these patients the aspirin initiates an asthmatic attack by inhibiting the cyclooxygenase pathway of arachidonic acid metabolism without affecting the lipoxygenase pathway. This causes the relative excess production of the leukotrienes, which are bronchoconstrictors.
by
...